Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 220, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2016, 5:38 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2016, 5:38 PM CDT (22:38 UTC)
- Expired
- Sep 16, 2016, 6:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:40 PM CDT | HAIL 1 | Grandfalls, TX | NICKEL TO QUARTER SIZE HAIL IN GRANDFALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted.
330
WUUS54 KMAF 162238
SVRMAF
TXC103-371-475-162330-
/O.NEW.KMAF.SV.W.0220.160916T2238Z-160916T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT FRI SEP 16 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRANE COUNTY IN WESTERN TEXAS...
NORTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
SOUTHEASTERN WARD COUNTY IN WESTERN TEXAS...
* UNTIL 630 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
GRANDFALLS... MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CRANE...GRANDFALLS...IMPERIAL RESERVOIR...IMPERIAL...ROYALTY...
CRANE COUNTY AIRPORT...CORDONA LAKE AND TUBBS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3125 10284 3140 10295 3160 10285 3163 10234
3122 10235
TIME...MOT...LOC 2237Z 241DEG 36KT 3136 10283
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
681
WWUS54 KMAF 162253
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT FRI SEP 16 2016
TXC103-371-475-162330-
/O.CON.KMAF.SV.W.0220.000000T0000Z-160916T2330Z/
CRANE TX-PECOS TX-WARD TX-
553 PM CDT FRI SEP 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CRANE...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES...
AT 540 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PASSED
OVER GRANDFALLS PRODUCING HAIL UP TO QUARTER SIZE.
LOCATIONS IMPACTED INCLUDE...
CRANE...GRANDFALLS...IMPERIAL RESERVOIR...IMPERIAL...ROYALTY...CRANE
COUNTY AIRPORT...CORDONA LAKE AND TUBBS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3125 10284 3140 10295 3160 10285 3163 10234
3122 10235
TIME...MOT...LOC 2252Z 241DEG 36KT 3143 10267
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:50 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 16, 1:50 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 150 PM CDT FRI SEP 16 2016 .DISCUSSION... SW flow aloft has been convectively active with a 70kt 3h jet stretching across the wrn CWFA again today. Meanwhile there is a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts in place. Pre-convective lapse rates are steeper today than yesterday and along with said moisture this will yield SB CAPES of 2000-3000 J/KG across much of the area. This with 0-6km bulk shear of 40kts does support more severe wx today. Our favored scenario is that the boundary to the n is enhanced/pushed farther south by convective outflow and will move into the nrn CWFA in phase with daytime heating and in proximity to the upper jet. Convergence could increase along the boundary late this afternoon/early evening when 85h winds increase resulting in the proliferation of storms INVOF I-20 from Monahans to C. City and northward. Large hail and strong winds are the main concerns, but with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km SRH 276 m2/s2). More of the same is possible Saturday as the main 3h jet kicks out with much of the PB within the left rear quadrant of said jet. Locally heavy rain will be possible today and Saturday. Parts of SE NM and the northern tier of the CWFA will be most susceptible to flooding or flash flooding with precipitable water from 1-1.5 standard deviations above normal and recent rainfall. A few -SHRA/-TSRA will be possible across the Trans Pecos Mtns Sunday, but the main theme will be the resurgence of the mid level ridge Sunday/Monday and the return of above normal temps and dry conditions. Mid level flow will be favored to be from the SE Tue/Wed so temps will cool a few degrees at least across the PB, not so much farther w. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 89 70 93 / 60 30 30 10 Carlsbad 64 88 65 92 / 20 30 30 10 Dryden 72 94 72 94 / 20 20 10 10 Fort Stockton 69 92 70 94 / 30 30 30 10 Guadalupe Pass 63 82 64 85 / 20 20 30 10 Hobbs 63 83 64 88 / 40 40 40 10 Marfa 61 85 62 85 / 30 30 30 20 Midland Intl Airport 68 90 69 93 / 40 30 30 10 Odessa 68 89 70 92 / 40 40 30 10 Wink 68 92 69 94 / 30 40 30 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Sep 16, 1:38 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT FRI SEP 16 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 16, 4:31 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI SEP 16 2016
TXZ047-052-162215-
HOWARD TX-BORDEN TX-
431 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND
NORTHWESTERN HOWARD COUNTIES UNTIL 515 PM CDT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEALMOOR...OR 7 MILES EAST OF ACKERLY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GAIL AND VEALMOOR.
LAT...LON 3242 10152 3249 10169 3256 10169 3284 10158
3272 10129
TIME...MOT...LOC 2131Z 205DEG 15KT 3253 10158
80Special weather statement, Sep 16, 4:53 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT FRI SEP 16 2016 TXZ074-075-162230- PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 453 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORM OVER EAST CENTRAL JEFF DAVIS COUNTY AND WEST CENTRAL PECOS COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH ANY OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... BELDING...HOVEY AND SIERRA MADERA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3040 10346 3070 10357 3085 10276 3046 10267 TIME...MOT...LOC 2152Z 254DEG 13KT 3065 10335 67
Local storm report, Sep 16, 5:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 SW SNYDER 32.70N 100.93W
09/16/2016 M61.00 MPH SCURRY TX AWOS
0500 PM HAIL SNYDER 32.71N 100.92W
09/16/2016 E1.75 INCH SCURRY TX TRAINED SPOTTER
HALF DOLLAR TO PING PONG BALL SIZE HAIL IN SNYDER.
&&
AKLLocal storm report, Sep 16, 5:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 W SNYDER 32.71N 100.93W
09/16/2016 E1.00 INCH SCURRY TX PUBLIC
&&
CMRSpecial weather statement, Sep 16, 5:14 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT FRI SEP 16 2016
TXZ067-075-162300-
WARD TX-PECOS TX-
514 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN WARD COUNTIES UNTIL 600 PM CDT...
AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COYANOSA...OR 11 MILES SOUTHWEST OF GRANDFALLS...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANDFALLS...IMPERIAL RESERVOIR...COYANOSA AND ROYALTY.
LAT...LON 3151 10288 3141 10277 3129 10276 3115 10301
3125 10310
TIME...MOT...LOC 2214Z 220DEG 22KT 3122 10300
67Local storm report, Sep 16, 5:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 3 SSW SNYDER 32.67N 100.93W
09/16/2016 M81.00 MPH SCURRY TX MESONET
0505 PM TSTM WND GST 3 E SNYDER 32.71N 100.86W
09/16/2016 M69.00 MPH SCURRY TX MESONET
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 61 min |
| Sep 15, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 24 min |
| Sep 15, 8:32 PM CDT | Special Weather Statement | MAF | Culberson | 58 min |
| Sep 15, 8:36 PM CDT | Special Weather Statement | MAF | 54 min | |
| Sep 15, 9:13 PM CDT | Special Weather Statement | MAF | Culberson | 62 min |
| Sep 15, 11:37 PM CDT | Special Weather Statement | MAF | Dawson | 38 min |
| Sep 16, 12:07 AM CDT | Special Weather Statement | MAF | Dawson, Gaines | 23 min |
| Sep 16, 12:40 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Sep 16, 1:14 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 4 hr |
| Sep 16, 1:29 AM CDT | Areal Flood Advisory | MAF | Scurry | 4 hr |
| Sep 16, 1:56 AM CDT | Special Weather Statement | MAF | Andrews | 34 min |
| Sep 16, 3:16 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Sep 16, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 53 min |
| Sep 16, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Sep 16, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 67 min |
| Sep 16, 4:18 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 16, 4:29 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Sep 16, 4:31 PM CDT | Special Weather Statement | MAF | Borden | 44 min |
| Sep 16, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Sep 16, 4:53 PM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| Sep 16, 5:14 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Sep 16, 5:24 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 16, 5:27 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 62 min |
| Sep 16, 5:58 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Sep 16, 6:06 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Sep 16, 6:19 PM CDT | Special Weather Statement | MAF | Mitchell | 41 min |
| Sep 16, 6:22 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Sep 16, 6:24 PM CDT | Special Weather Statement | MAF | 51 min | |
| Sep 16, 6:26 PM CDT | Special Weather Statement | MAF | Ector | 49 min |
| Sep 16, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 49 min |
| Sep 16, 6:29 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| Sep 16, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
| Sep 16, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 29 min |
| Sep 16, 6:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Sep 16, 6:56 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.